I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Hormone tiredness

User
Posted 09 Jan 2018 at 23:35
My husband has recently been diagnosed and is about to start hormone therapy before having 6 weeks radiotherapy. I’d just to know how bad the side effects of hormone therapy are - do you get all of the symptoms or just one or two ? Are they as bad as you read ?

Thanks in advance

User
Posted 10 Jan 2018 at 00:31

It varies so much from man to man and things like whether he is working or at home all day make a difference. Most would describe it as fatigue rather than just tiredness. My husband was working full time, going to the gym every evening and playing rugby - he did need a nap occasionally at work but he never had a day off. Others have found they couldn’t go to work at all.

Some men get all the side effects - John found the breast pain awful and he was extremely embarrassed by the boobs when they grew. Almost everyone has complete loss of libido and reduced body hair. Some side effects are temporary while others like the boobs can be permanent. The fatigue can improve over time. Joint pain is very common and makes it hard to do the exercise that would offset the fatigue!

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 10 Jan 2018 at 13:27
The side effects have been pretty extreme for me. Fatigue was very tough to deal with. Hot flushes lovely. The worst thing though has been the complete emasculation caused by no testosterone. I was told to expect loss of libido and that’s what happened! I hope your husband fairs well and doesn’t suffer to the same extent.
User
Posted 10 Jan 2018 at 17:19

Just to balance the above, I've been on hormone therapy for over ten years. Apart from a tendency to lethargy, leading to weight gain, which is easily countered with regular gentle exercise, I have had no debilitating side effects. Naturally, libido is zero and there are hot flushes, but I don't really notice them any more. I guess that if you really miss an active sex life you might describe my celibate state as an unwanted side effect, but thanks to the loss of libido, I don't find it worrisome!
AC

Show Most Thanked Posts
User
Posted 10 Jan 2018 at 00:31

It varies so much from man to man and things like whether he is working or at home all day make a difference. Most would describe it as fatigue rather than just tiredness. My husband was working full time, going to the gym every evening and playing rugby - he did need a nap occasionally at work but he never had a day off. Others have found they couldn’t go to work at all.

Some men get all the side effects - John found the breast pain awful and he was extremely embarrassed by the boobs when they grew. Almost everyone has complete loss of libido and reduced body hair. Some side effects are temporary while others like the boobs can be permanent. The fatigue can improve over time. Joint pain is very common and makes it hard to do the exercise that would offset the fatigue!

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 10 Jan 2018 at 13:27
The side effects have been pretty extreme for me. Fatigue was very tough to deal with. Hot flushes lovely. The worst thing though has been the complete emasculation caused by no testosterone. I was told to expect loss of libido and that’s what happened! I hope your husband fairs well and doesn’t suffer to the same extent.
User
Posted 10 Jan 2018 at 17:19

Just to balance the above, I've been on hormone therapy for over ten years. Apart from a tendency to lethargy, leading to weight gain, which is easily countered with regular gentle exercise, I have had no debilitating side effects. Naturally, libido is zero and there are hot flushes, but I don't really notice them any more. I guess that if you really miss an active sex life you might describe my celibate state as an unwanted side effect, but thanks to the loss of libido, I don't find it worrisome!
AC

User
Posted 10 Jan 2018 at 19:28
I am still a relative newcomer to HT as I have only been on it for 9 months. I am retired but work part time and so I don't have the additional burden of having to work full time. The hot flushes just become part of everyday life and although I went through a spell of back and hip ache that is disappearing now. There are occasional days when I feel a bit tired in the evening but not many and I don't think I could say could be described as fatigue as I am fine again in the morning. The loss of libido is fortunate as I have total ED following my RP in 2015 and so with a wonderful, understanding wife we don't let this dominate our life.

All in all the HT hasn't stopped me doing anything. The students on the minibus are the ones who suffer when a sudden hot flushes takes over and I turn off the heaters and open the window. They understand and are very supportive and we have a laugh about it.

All the best.

Kevan

User
Posted 10 Jan 2018 at 21:03

I've think been really lucky.

I first had HT for 2.5 years back in 2012. I had some problems with joint aching and some tiredness, but no flushes. I also had 37 sessions of RT and did get pretty bad fatigue. I restarted HT again last April and have, so far, had zero side effects. I have continued to work throughout my treatment. I am partly employed and self employed and was able to grab the odd nap during my RT. They really helped.

I hope my luck holds.

I think everyone reacts differently,. I hope your husband avoids the worst side effects.

Take Care

Dave C (Chaps)

User
Posted 11 Jan 2018 at 22:13

I have just finished what your husband is about to start. I had 6 months on Prostap followed by a month of radiotherapy. I got three or four weeks in to my hormone therapy before the side effects became noticeable. Hot flushes - mostly at night and total loss of libido. However I found both very dealable with. Loss of libido is not the same as erectile dysfunction - your erection mechanics can still operate its just that you have no desire for sex - its good to occasionally try to get an erection - even if you dont feel like it - to keep the mechanics exercised and ready for the time your sex drive returns. When you finish hormone therapy libido should recover. Likewise the hot flushes - they should diminish once hormone therapy ends. They say it usually takes as long to fully return to normal as you have been on the therapy - so if you have six months of it then you should be back to normal within six months post treatment. Personally I found the loss of sleep with the hot flushes waking me so regularly at night the hardest part to deal with but I kept working and exercising throughout and didnt get any other side effects - although my wife says I was occasionally a bit ratty !!

One thing that some hospitals are offering for hot flushes is accupuncture - apparently the trials using this to diminish hot flushes have been very encouraging.

Good luck with the treatment

Tony

 
Forum Jump  
©2018 Prostate Cancer UK